ER for medication reaction

Discussion in 'General Parenting' started by Got2Sleep, Jun 6, 2007.

  1. Got2Sleep

    Got2Sleep New Member

    Just spent the evening in the ER. About 6:45 pm, he came to me with drool
    bubbles and his mouth at an odd angle. I thought he was choking on something.
    He got his drink, and it all ran out and he was jumping up and down, not able to
    close his mouth. I looked and could see nothing and his mouth was at a strange
    We went to ER--his Oxygen level was like 82 so they took him directly back with
    oxygen. They came in and did a breathing treatment and took x-rays of chest and
    soft tissue in mouth. He was fine by this time and not really anything to see.
    Within 20 minutes, it all started over. Mouth with huge drool bubbles and his
    neck off to one side. The doctor(his primary care doctor was on call) came in and
    tried to move his neck over, nothing. He was shaking all over, slurred speech,
    tongue hanging out...and his mouth started to lock in a clenched state. This
    lasted about 15 minutes and was over. After about 30 minutes, it began again.
    They drew blood and his Depakote level was 102. He had 750mg at 8:20 am, and
    then 250mg at 12:30 pm. We did not give any night medications tonight at all. The doctor
    thought about Ativan to calm him, but I said NO WAY as it totally does the
    We are now home and just watching for any signs of breathing difficulties.
    So...until then.
  2. Sheila

    Sheila Moderator

    What a scare! So sorry!

    Glad he seems to be doing better, and glad his doctor was on call.
  3. smallworld

    smallworld Moderator

    Wow! How scary for both of you.

    So was it definitely a reaction to Depakote? What other medications is he on?
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Isnt this the same little boy who just increased the depakote to 2000 mgs a day?

    I have no idea if depakote can do the same thing but lamictal has a very rare side effect of causing lock jaw. I know a woman who takes it and when she increased to 200 mgs a day of lamictal it started causing this locked jaw effect so she had to take a 25 mg of benedryl along with it to stop the side effect.

    Now hers didnt interfere with her breathing or anything, it was just uncomfortable.

    Might want to run it by a pharmacist to see if depakote can have this very rare side effect too. They are in the same class so it may be possible.
  5. Got2Sleep

    Got2Sleep New Member

    Well, we can only assume it was the Depakote. We live very rural and so docs here have no real knowledge of mental health medications...especially in little ones.

    We are driving to see mental team on Monday(appointment Tues). We drive 6 hrs to biggest city in state for help. Usually we do tele-health but have a doctor back on team who wants to physically see him.

  6. Got2Sleep

    Got2Sleep New Member

    What other medications is he on?

    Seroquel and Topamax
  7. Got2Sleep

    Got2Sleep New Member

    Yes, same child. We are now holding Depakote until we see her on Tuesday. He did have a similar reaction to Zyprexa in Nov. He also had seizures the minute lithium reached treatment level...odd medication history for sure.
  8. smallworld

    smallworld Moderator

    Has he ever had an EEG to rule out seizures?
  9. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Hmmmm...have you ever asked about having him see a psychopharmacologist? It is a hard specialist to find but with a child as difficult to medicate as yours seems to be and who has had these sorts of reactions, I would ask about trying to get an appointment with one. They normally can be found at large university medical centers.
  10. nlg319

    nlg319 New Member

    I had a reaction to Seroquel. It resembled a seizure like your son's. My whole body stiffened and I had involuntary shaking and twisting of my arms and legs and my mouth open and moved involuntarily. When the "episode" ended,I made this strange noise almost like a loud sigh. It was very scary for me, I can only imagine how scary it muust have been for your son, and for you to witness.
  11. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Very scary-I'm glad he is o.k. Hugs.
  12. busywend

    busywend Well-Known Member Staff Member

    I am glad you are seeing no signs of breathing difficulty. Have the other symptoms stopped? That must have given you a few more grey hairs!
  13. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    If he had seizures on Lithium, I'd definitely want him to have an EEG. Also, I have no clue if this can happen with Seroquel, but I think all antipsychotics can cause those kinds of symptoms. My son had really scary symptoms on both Risperdal and Zyprexa.
  14. branbran

    branbran New Member

    Wow, that has to be scary. So sorry you are going through this. 6 hour drive, you poor thing. That's a long way to drive for mental health, what a shame. My daughter had a similar reaction to Abilify, she was drooling, her jaw began to lock and she had an unsteady gate. She took Cogentin for a while after that to counteract the side effects.

    Hope everything works out for you. Good luck at the doctor on Monday, and have a safe trip. :smile:

    Janet, thanks for that big word "psychopharmacologist", I've never heard of one of those. I always learn so much from this site!!!!! :smile: